Alert archive / Iowa / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Des Moines, IA

August 21, 20174 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 21, 2017, 1:31 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 1:31 AM CDT (06:31 UTC)
Expired
Aug 21, 2017, 7:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Audubon County, IA, Carroll County, IA, Crawford County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:15 AM CDTFLASH FLOOD1 Sse Audubon, IAWATER WAS REPORTED OVER THE ROAD ONE HALF MILE SOUTH OF TOWN FROM BLUEGRASS CREEK. DEBRIS AND MUD REMAINS ON THE ROADWAY.
Aug 21, 6:55 AM CDTHEAVY RAIN 3.171 Se Audubon, IAAUDUBON AWOS RECORDED 3.17 INCHES OVER THE LAST 24 HOURS.
Aug 21, 7:00 AM CDTHEAVY RAIN 3.37Manning, IACOCORAHS OBSERVER REPORTED 3.37 INCHES OVER THE LAST 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS53 KDMX 210631
FFWDMX
IAC009-027-047-077-211230-
/O.NEW.KDMX.FF.W.0008.170821T0631Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
131 AM CDT MON AUG 21 2017

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Western Guthrie County in west central Iowa...
  Audubon County in west central Iowa...
  Southeastern Crawford County in west central Iowa...
  Southwestern Carroll County in west central Iowa...

* Until 730 AM CDT.

* At 130 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Audubon, Manning, Exira, Adair, Elk Horn, Arcadia, Casey,
  Templeton, Kimballton, Westside, Dedham, Halbur, Brayton, Gray,
  Aspinwall, Manning Municipal Airport and Audubon County Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
      4151 9504 4160 9504 4160 9509 4186 9509
      4187 9522

$$

Beerends
2 follow-up statements
460 
WGUS73 KDMX 210826
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
326 AM CDT MON AUG 21 2017

IAC009-027-047-077-211230-
/O.CON.KDMX.FF.W.0008.000000T0000Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-Audubon IA-Crawford IA-Carroll IA-
326 AM CDT MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
WESTERN GUTHRIE...AUDUBON...SOUTHEASTERN CRAWFORD AND SOUTHWESTERN
CARROLL COUNTIES...

At 324 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Four to over five inches of rain have 
fallen. Water was reported over the road one half mile south of 
Audubon on US Hwy 71 from Bluegrass Creek. Some mud and debris 
remain on the road. 

Some locations that will experience flooding include...
Audubon, Manning, Exira, Adair, Elk Horn, Arcadia, Casey, Templeton,
Kimballton, Westside, Dedham, Halbur, Brayton, Gray, Aspinwall,
Manning Municipal Airport and Audubon County Airport.

Additional rainfall amounts of one half inch to possibly up to an 
inch are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
      4151 9504 4160 9504 4160 9509 4186 9509
      4187 9522

$$

Beerends
435 
WGUS73 KDMX 211230
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
730 AM CDT MON AUG 21 2017

IAC009-027-047-077-211238-
/O.EXP.KDMX.FF.W.0008.000000T0000Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-Audubon IA-Crawford IA-Carroll IA-
730 AM CDT MON AUG 21 2017

...THE FLASH FLOOD WARNING FOR WESTERN GUTHRIE...AUDUBON...
SOUTHEASTERN CRAWFORD AND SOUTHWESTERN CARROLL COUNTIES WILL EXPIRE
AT 730 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time. Please continue to heed any remaining road 
closures. Additional thunderstorms are expected later this afternoon 
and tonight.  Heavy rain will once again be possible and with the 
occurrence of this first round of heavy rain, flash flooding will 
again be possible if the heavy rain falls in the same locations.

LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
      4151 9504 4160 9504 4160 9509 4186 9509
      4187 9522

$$

Boksa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:07 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 21, 12:07 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1207 AM CDT Mon Aug 21 2017

...Updated for 06z Aviation Discussion...

.UPDATE...
Issued at 929 PM CDT Sun Aug 20 2017

Currently monitoring trends over southern Minnesota and northeast
Nebraska this evening as short term models/CAMs show
thunderstorms developing in the next 2 to 3 hours. Already,
thunderstorms have developed along the surface boundary over
southeast Minnesota, which the CAMs are not showing presently.
While it may seem odd that we are looking at it, the Ash RGB,
which can help to differentiate low level water vapor, showed some
sort of low level moisture or boundary moving northward into the
front with convective initiation shortly thereafter. This area is
characterized by nearly 2500 J/kg of MLCAPE that is almost
uncapped, but shear is rather weak per SPC mesoanalysis. Farther
to the southwest over northeast Nebraska, there is a boundary
apparent in the GOES-16 low level water vapor imagery. In the Ash
RGB, there is a different boundary moving northward toward the
one identified in the low level water vapor and is just north of
a Yankton to Hawarden line at 222z. This will be an area along
with northeast Nebraska to monitor with the GOES-16 1-minute
mesoscale sector 1 over Iowa now through 12z for convection that
should move across Iowa tonight. Have updated PoPs through 12z
with a blend of current forecast, HRRR, and CONSShort to better
refine expected thunderstorm timing.

As for the eclipse, updated sky cover through 21z Monday with
probably a net zero change over the forecast area, but that
doesn't mean no change. One concern is what happens with the
thunderstorms overnight and the clouds they may leave behind
tomorrow. Another is that GOES-16 mid level water vapor currently
shows a plume of moisture from central Mexico moving up into
Colorado and Kansas. This will move over Iowa tomorrow as shown
by the HRRR simulated IR, but these clouds may end up just being
higher level clouds. A blend of the Superblend/HRRR/CONSShort
provided generally 45-55% of clouds over southern Iowa, which is
a slight improvement with higher probability of clouds over
northern Iowa.

&&

.SHORT TERM.../Tonight through Monday/
Issued at 318 PM CDT Sun Aug 20 2017

Convective trends will highlight the concerns into Monday, but
confidence is not high. MCS remnants from overnight are still
festering from SW Iowa into MO and it continues to survive longer
than models have anticipated with most not handling current weather
well. The HRRR and ESRL HRRR seem to have the best current
projections, but even they are too aggressive pushing the cluster
off to the SE by 21z. Current RAP objective analysis continues to
show this MCS driven by H85/H7 frontogenesis and warm/theta-e
advection into 0-2km moisture convergence over NW Missouri so feel
this will continue to be a focus as the low level jet matures into
the night. The mean wind and Corfidi vectors suggest movement would
keep this out of our forecast area, or just brushing far SW
sections, with the NCAR ensembles providing a reasonable solution.

Although the MLCIN and convergence are currently unfavorable for
development anytime soon, most models suggest nocturnal development
will occur this evening somewhere over NW Iowa. Using the HRRR 305K
isent surface as a guide since it seems to have the best handle at
the moment would suggest this would occur in or near our far NW
corner as the current SD/MN mid clouds ooze into Iowa with timing
similar to last night, 02-03z. This area is also highlighted by a
GOES 16 elevated derived CAPE axis. The question will be whether
there will be enough separation between the two MCSs for them both
to have significant inflow, especially with what seems to be suspect
effective shear this far south and east. Have fairly good confidence
that this northern area will materialize to at least some degree so
have likely PoPs north later tonight as suggested by the CAM
consensus.

Looking ahead into tomorrow, most models suggest what MCSs are in
place would dissipate or exit into midday looking to re-charge into
the afternoon. It appears as though the surface based genesis area
would be similar to where the weak boundary is currently, over
northern Iowa. Instability looks to be high with at least moderate
deep shear, so a jump to severe in the 21-00z window as suggested by
most guidance and the Day 2 SPC outlook seems quite realistic.  All
modes of severe weather look possible considering the degree of
instability, especially into and shortly after peak heating.

.LONG TERM.../Monday night through Sunday/
Issued at 318 PM CDT Sun Aug 20 2017

Bottom Line up Front...
Continuing severe weather threat greets us at 00z Tue, with
moderate to heavy rainfall threat overnight tomorrow night. The
rest of the long term looks to be dry, with slightly below normal
temperatures.

Tuesday...
00z Tue to 06z Tue will bring the most active weather in the long
term. Located somewhere across north-central Iowa will be a cold
front attendant to strengthening sfc low pushing across northern
Lake Michigan. Ahead of the front, in the WAA sector, LLJ
continuing to surge moisture as GFS and NAM continue to suggest
PWATs of 2 inches spread across Iowa into southern Wisconsin. All
modes of severe weather will remain on the table at 00z Tue. As is
climatologically favored, instability will begin to wane with
loss of daytime heating... so am expecting storms to undergo
transition from being svr wx producers to moderate/heavy rainfall
producers. Carrying over issues discussed in short-term, not great
agreement among model members at this time. Hopefully by next
update, when hi-res models dig in and system has shown its hand
more, can have some better consistency among solutions. At this
point, confidence there that somewhere may receive 1 to 2 inches
of rain between 00z and 12z Tue, but the location of the swath of
heaviest rain is difficult to get pinned down. Suggestion at this
time is towards eastern Iowa.

Behind this system, run-to-run consistency extremely strong in a
deep, broad area of high pressure that will push significant CAA,
subsidence, and dry air entrainment into Iowa...setting us up for
a sunny afternoon on Tuesday.

Wednesday and Beyond...
Strong high pressure to take control for the rest of this week.
By Wednesday afternoon, position of high should be somewhere near
northern Minnesota, and by Friday afternoon, high should be
somewhere near northern Michigan...returning a southerly (SE)
component to the low-level flow. As expected, trends continue to
be slightly stronger, cooler, and slower with the high, so have
slowed down temperature increases by next weekend, hedging closer
to persistence. Widespread area of 850mb temps -1 to -2 std dev
over the upper Midwest support forecast temperatures of around 5
or so degrees below normal.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1207 AM CDT Mon Aug 21 2017

Primary concern in this TAF period are thunderstorms that will
move over the terminals tonight and at least another round of
storms expected on Monday afternoon.

Thunderstorms have developed over western Iowa and are slowly
moving off to the east. These storms are expected to turn move to
the southeast, but not before reaching KFOD and have TEMPO MVFR
ceilings/IFR visibilities there. As these storms drop toward KDSM,
similar conditions are expected. Will monitor and update for
impacts as they near the terminals. Beyond that, VCTS handles the
thunderstorms for the remainder of the night for the rest of the
terminals. After these storms depart Monday morning, next best
chance for thunderstorms will be later tomorrow afternoon and
evening as a cold front moves across the state and have VCTS
mentioned. Outside of the thunderstorms, have VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, Aug 20, 3:54 PM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sun Aug 20 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal risk of severe weather into tonight, with the
greatest chances for severe weather over northern to northwestern
Iowa. The primary threats are hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are forecast at intervals from Monday
morning into Tuesday morning. Several storms may become strong to
severe Monday afternoon into early Monday night, with all modes of
severe weather possible. Heavy rainfall is also possible
overnight Monday night, which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and again on Monday
afternoon and evening.

Kotenberg

In the hours before

Special weather statement, Aug 20, 11:03 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1103 PM CDT SUN AUG 20 2017

IAZ044-210430-
Crawford IA-
1103 PM CDT SUN AUG 20 2017

...Strong storm in northern Crawford County...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Battle Creek, or 12 miles northwest of Denison,
moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Schleswig, Charter Oak, Vail, Westside, Kiron, Deloit and Ricketts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 9509 4206 9509 4206 9562 4221 9563
TIME...MOT...LOC 0402Z 269DEG 29KT 4216 9549

Martin
Special weather statement, Aug 21, 1:27 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
127 AM CDT MON AUG 21 2017

IAZ057-058-210700-
Guthrie IA-Audubon IA-
127 AM CDT MON AUG 21 2017

...Gusty winds and heavy rain in Guthrie and Audubon counties...

At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Coon Rapids to near Panora.
Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Audubon, Guthrie Center, Lake Panorama, Exira, Casey, Menlo, Brayton,
Gray, Audubon County Airport and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4186 9461 4175 9440 4150 9438 4150 9442
      4154 9497 4186 9503
TIME...MOT...LOC 0626Z 243DEG 44KT 4174 9468 4162 9432

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:03 PM CDTSpecial Weather StatementDMXCrawford27 min
Aug 20, 11:05 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac40 min
Aug 21, 12:32 AM CDTFlash Flood WarningDMXCrawford6 hr
Aug 21, 1:27 AM CDTSpecial Weather StatementDMXAudubon, Guthrie33 min
Aug 21, 1:53 AM CDTSpecial Weather StatementDMXCass22 min
Aug 21, 1:55 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto35 min
Aug 21, 2:07 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Guthrie53 min
Aug 21, 2:46 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Guthrie, Madison, Union44 min
Aug 21, 3:02 AM CDTSpecial Weather StatementDMXKossuth43 min
Aug 21, 3:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union32 min
Aug 21, 9:43 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Pocahontas, Webster62 min
Aug 21, 11:23 AM CDTSpecial Weather StatementDMXHumboldt, Pocahontas52 min
Aug 21, 1:39 PM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto66 min
Aug 21, 2:02 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto29 min
Aug 21, 3:43 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more77 min
Aug 21, 5:03 PM CDTSpecial Weather StatementDMXAudubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more57 min
Aug 21, 5:37 PM CDTSpecial Weather StatementDMXBoone, Grundy, Hamilton, Hardin, Story53 min
Aug 21, 6:04 PM CDTSpecial Weather StatementDMXJasper, Polk41 min
Aug 21, 6:16 PM CDTSpecial Weather StatementDMXMadison, Warren44 min
Aug 21, 6:26 PM CDTSpecial Weather StatementDMXBlack Hawk, Grundy, Marshall, Tama64 min
Aug 21, 6:38 PM CDTSpecial Weather StatementDMXJasper, Mahaska, Marion52 min
Aug 21, 6:52 PM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Union, Warren68 min
Aug 21, 6:58 PM CDTSpecial Weather StatementDMXPoweshiek47 min

Nearby

Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.